Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 151, NWS Jackson, KY

August 7, 2000Menifee County, Powell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 7, 2000, 4:52 PM EDT for Menifee County, Powell County, Kentucky. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 4:52 PM EDT (20:52 UTC)
Expired
Aug 7, 2000, 5:15 PM EDT
In force
23 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Menifee County, KY, Powell County, KY

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:12 PM EDTThunderstorm WindDenniston, KYStrong winds brought several trees down across Highway 460 near the town of Denniston.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 072053
SVRJKL
KYC165-197-072115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
452 PM EDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MENIFEE COUNTY IN KENTUCKY
  POWELL COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF STANTON

* UNTIL 515 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLAY CITY...OR ABOUT 7 MILES WEST OF
  STANTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTH OF SLADE AT 515 PM EDT

HAIL UP TO NICKEL SIZE OR 1 INCH IN DIAMETER IS POSSIBLE WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL 
SHELTER.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH.
WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF
TREES ABOUT THE SImZE OF YOU WRIST.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LEWIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:45 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 7, 2:45 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT MON AUG 7 2000

FORECAST IS TOUGH TO GET A CONFIDENT HANDLE THIS AFTERNOON. MODELS
ALL SEEM OUT TO LUNCH WITH THE PATTERN. INITIALIZATION OVER THE
EASTERN U.S IS MUCH SUSPECT AS THE CONVECTION HAS FALLEN WELL
BETWEEN UPPER AIR SITES. THE ETA/MESOETA HAVE THUS TAKEN MUCH OF THE
PRECIPITATION SOUTH AND EAST OF THE AREA.  NGM IS EVEN QUESTIONABLE
AT THIS TIME SO HAVE OPTED TO GO CLOSE TO MOS.

THE CONVECTIVE COMPLEX OVER IL/KY HAS STARTED TO PUSH WELL INTO THE
MOISTURE LADEN AIR OVER WEST TN. THE 12Z ANALYSIS OF THE 925 AND 850
DEWPOINTS SHOW THE MOISTURE AXIS EXTENDS FROM NEW ORLEANS TO
NASHVILLE. THIS IS ALSO IN A FAVORED FLOW REGION FOR MAXIMUM STORM
INFLOW. THE BOW WHICH HAS DEVELOPED OVER WEST TN SHOULD CONTINUE TO
PUSH SOUTH THROUGH SUNSET.  THIS WILL SET THE STAGE FOR
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS ALONG THE OHIO RIVER
VALLEY AND OVER MUCH OF TN...ON THE PREEXISTING OUTFLOW BOUNDARIES.
THE SOUTHWEST FLOW WILL USHER ADDITIONAL SHOWER DEVELOPMENT INTO
EASTERN KENTUCKY OVERNIGHT.

POTENTIAL EXISTS FOR A LONGER PERIOD OF RAIN OVER THE FORECAST AREA
BUT WILL NOT ISSUE ANY WATCHES AS AREA IS NOT CLEARLY DEFINED.

NEXT QUESTION IS THE EXTENDED PERIOD FOR THE FIRST PART OF THE
WEEKEND. AS PER EXTENDED PROG DISCUSSION FEEL THAT THE MRF IS THE
BEST SOLUTION NOW AND WILL FOLLOW CLOSELY. THE FAST WLY FLOW OVER
THE NORTHERN PLAINS WILL HELP PUSH THE NEXT TROF INTO THE EASTERN
U.S. THIS WEEKEND FOR A GOOD CHANCE OF RAIN AND SLIGHTLY COOLER
WEATHER.

OZFJKL OUT SOON.

.JKL...NONE.

LEWIS

l

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:23 PM EDTSevere Thunderstorm WarningJKLBath, Menifee37 min
Aug 7, 5:18 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan, Powell, Wolfe27 min
Aug 7, 6:00 PM EDTSevere Thunderstorm WarningJKLJohnson, Martin60 min
Aug 7, 7:57 PM EDTSevere Thunderstorm WarningJKLFloyd48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.